Tylenol is an American brand of drugs advertised for reducing fever and pain and relieving symptoms of allergy, cold and headache. Acetaminophen is also used in the treatment of muscle aches, arthritis, backache and toothache.
Acetaminophen is the generic or chemical name for Tylenol. Acetaminophen is available in tablet, capsule, liquid and suppository. Other formulations are Suspensions, extended release coated tablets and in combination with other ingredients.
This mild analgesic is the most widely prescribed and used over the counter medications in the United States. Tylenol is a safe and effective way to treat mild pain and mild fever and minor pain or aches.
Do not ever take more Tylenol than is recommended. Because Tylenol is found in many combination products for cold, allergy and flu…It is important to read and follow your medication label directions. As a general rule, only take one medication containing Tylenol at the same time.
Acetaminophen for infants and children is based on the child’s weight and age. Any child under 2 years of age, the dosage should be calculated by a physician to assure the safest and proper dose is administered. On all Tylenol containing products for children; there is a dosing guide on the packaging to tell you the proper dose with respect to age and weight. Acetaminophen dosing for adults is usually standard and based on dose and hourly intervals depending on the formulation. Never exceed 3grams of Tylenol in a 24 hour interval per FDA guidelines.
Side effects of Acetaminophen:
Some acetaminophen adverse reactions or side effects range from lesser to more serious. Nausea, pain in upper stomach, loss of appetite, dark urine or stools and itching are some of the lesser side effects. Some more serious adverse reactions are severe skin reactions where there is redness and rash and blistering and peeling. Jaundice is yellowing of the skin or whites of the eyes and is usually an indication of liver damage. If you experience any of the above side effects; discontinue the Tylenol and call your physician.
An overdose of acetaminophen can damage your liver and even cause death.
Some more serious side effects are swelling of face, lip, throat or tongue. If you are experiencing difficulty in swallowing or breathing while taking Tylenol, these are signs of an allergic reaction and you should seek emergency medical help immediately.
You should not take acetaminophen or any products containing acetaminophen if you are allergic to Tylenol. If you have a history of liver disease or alcoholism……Ask your physician or pharmacist if it is safe for you to take Tylenol. Tylenol is safe for pregnant women to consume. It is a Category C and is termed safe…But do not use Tylenol when pregnant unless you speak with your doctor or pharmacist. If you are breastfeeding, only take Tylenol containing products on the advice of your physician because acetaminophen can pass into the breast milk and may harm a nursing baby. Never give Tylenol to an infant under 2 years of age without the advice of a physician or pediatrician.
Tylenol is one of the most common analgesics and fever reducers in the United States. Ii must be used with the proper guidelines for safety and efficacy.
Stop taking Tylenol and Call your physician:
- If you have a skin rash, ongoing headache, redness or swelling
- If you still have fever after 3 days
- If you still have pain after 7 days (5 days in children)
- If your symptoms get worse
Tylenol ( Acetaminophen ) should be taken as recommended on the package insert. Never take more Tylenol (3grams max per 24hrs) than is recommended.
LCB 3-15 Cook’s RX